Wentworth-Douglass Hospital
(603) 742-5252
Decrease (-) Restore Default Increase (+) font size
Physicians
Site Search

Central nervous system
Central nervous system


Definition:

Neuropathy secondary to drugs is a loss of sensation (or movement) in a part of the body due to a certain medicine.



Causes, incidence, and risk factors:

The damage is caused by toxic effects of certain medications on the peripheral nerves (the nerves not in the brain or spinal cord). There is usually evidence of damage to the axon part of the nerve cell, which interferes with nerve signaling.

Most commonly, there is involvement of multiple nerves (polyneuropathy) which usually appears as sensation changes that begin in outward areas of the body (distal ) and progress toward the center of the body (proximal ). Occasionally, there may also be changes in movement.

Many medications can be associated with the development of neuropathy, including:

  • Heart or blood pressure medications
    • Amiodarone
    • Hydralazine
    • Indapamide (Lozol)
    • Perhexiline
  • Drugs used to fight cancer
    • Vincristine
    • Cisplatin
  • Drugs used to fight infections
    • Metronidazole (Flagyl)
    • Nitrofurantoin
    • Thalidomide (used to fight leprosy )
    • INH (isoniazid) -- used against tuberculosis
  • Drugs used to treat skin conditions (Dapsone)
  • Anticonvulsants (Phenytoin)
  • Anti-alcohol drugs (Disulfiram)
  • Drugs to fight HIV
    • Zidovudine (Retrovir, formerly AZT)
    • Didanosine (Videx)
    • Stavudine (Zerit)
    • Zalcitabine (Hivid)
    • Ritonavir (Norvir)
    • Amprenavir (Agenerase)
  • Arsenic


Symptoms:

Signs and tests:

A neurological examination may show abnormalities. Blood tests to check levels of the medication may show toxic levels. Normal blood levels of certain drugs may be toxic in elderly or other highly susceptible persons.

An EMG test of electrical activity of nerves and muscles will be done.



Treatment:

Treatment is based on the symptoms and their severity. The medication causing the neuropathy may be stopped, reduced in dose, or changed to another medication. (Any changes in medication should only occur as recommended by the health care provider).

Medications may be used to control painful neuropathy. However, the use of medications is usually discouraged unless absolutely necessary.

Over-the-counter analgesics may be helpful for mild pain. Antidepressant medications (such as amitriptyline or nortriptyline), or anticonvulsants (such as gabapentin), may be helpful for some types of nerve pain. Opiate pain relievers, such as morphine or fentanyl, may be needed to control severe pain.

Loss of sensation may require additional safety measures or other interventions to compensate for the loss of sensation.



Support Groups:



Expectations (prognosis):

In some cases, a partial or full return to normal function is possible. The disorder is not usually associated with life-threatening complications, but it can be uncomfortable or disabling.



Complications:
  • Permanent loss of sensation (or rarely, movement) of an area
  • Inability to function at work or home because of permanent loss of sensation
  • Pain associated with tingling in area of nerve injury


Calling your health care provider:

Call your health care provider if you have a loss of sensation or movement of any area of the body while taking any medication.



Prevention:

The health care provider will closely supervise treatment with any medication that may cause neuropathy. The goal is to maintain the proper blood level of medication needed to control disease and its symptoms while preventing toxic levels of the medication.



References:

Kompoliti K, Horn S. Drug-Induced and iatrogenic neurological disorders. In: Goetz, CG, ed. Textbook of Clinical Neurology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 55.

Shy M. Peripheral neuropathies. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 446.




Review Date: 3/26/2009
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Find What You Need

Events
Careers
Foundation
About Us
Contact
Directions
News
Social Media Agreement
Joint Notice
Web Privacy Policy
WDH Staff Portal

Centers & Services

Cancer Center
Cardiovascular Care
Joint Replacement
Women & Children's
Physician Offices
Other Services

Conditions & Treatments

Health Information
Ebola Information

Support Services

Support Groups
Care-Van
Dental Center
Social Work
Food & Nutrition
Integrative Wellness
Spiritual Care
Concerns & Grievances
Homecare and Hospice

For Patients

Pay Your Bill Online
Pricing Estimates
Financial Assistance
Interpreter Services
Surgery Preparation
Medical Record Request
Advance Directives
Clinical Research & Trials

For Healthcare Professionals

Work and Life
Financial Well-Being
Career and Growth

The Wentworth-Douglass Health System includes:

 

Address

Wentworth-Douglass Hospital
789 Central Avenue, Dover, NH 03820
Phone: (603) 742-5252
Toll free: 1 (877) 201-7100